Digestive Problems

Acid Reflux: Another Incentive To Avoid Using Drugs

Date: 12 October, 2004
Keywords: , , , ,

If you think you’ve heard everything on the subject of heartburn, acid reflux, and the pharmaceuticals that treat those problems, keep reading. Because I have some information about a popular acid reflux medication that has one insidious side effect that gives the users of this drug a very strong incentive to continue using it…

Print Friendly

Surgeon's KnifeIf you’d rather avoid an appointment with this man, then sign-up to the FREE Daily Health eAlert...
where good health comes naturally!
If you think you’ve heard everything on the subject of heartburn, acid reflux, and the pharmaceuticals that treat those problems, keep reading. Because I have some information about a popular acid reflux medication that has one insidious side effect that gives the users of this drug a very strong incentive to continue using it.

In an e-alert I sent you last year US HSI Panellist Dr Allan Spreen, told you how gastro-oesophageal problems can be easily and inexpensively treated in most cases by using acidophilus and digestive enzymes. That e-alert struck such a deep nerve with members that I’m still receiving responses even now.

One of those responses arrived just last week from a member named Stuart who addressed his email directly to Dr. Spreen. His comments, and Dr. Spreen’s responses, provide unique insights into the dangers of heartburn drugs and just how complex digestion can be.

The trap

Stuart begins his e-mail with a success story about how he was able to slowly wean himself off the expensive acid reflux drug Prevacid by following Dr. Spreen’s instructions. Needless to say, he was pleased with these results, but then a new problem started. Stuart writes:

‘I began getting a sharp pain on my left side near the stomach area when not taking the Prevacid. So I saw my gastro doctor and he said when people go off Prevacid, it causes some hardening of matter in the upper colon and thus the pain I was having. I also began getting haemorrhoids when going off the Prevacid. So now I am back to being a slave to the Prevacid but still taking the acidophilus and enzymes.’

Amazing. Here’s a drug that promises to solve problems, but then creates an additional dependence. I asked Dr. Spreen to comment on Stuart’s e-mail, and here’s his reply:

‘I had not heard of such a problem with Prevacid, but obviously the gastroenterologist has. Assuming that’s true, it’s sure another reason to try moving heaven and earth to avoid the stuff.

‘Hardening of the stool is a well-known cause of haemorrhoids. Usually that’s due to the high intake of refined flour in the modern diet, which has no fibre and subsequently becomes a solid ball that the body has difficulty moving through the intestines. The normal wave-like motion (peristalsis) has no fibre to ‘grab onto,’ hence it works harder to get the faecal matter through, with the straining causing haemorrhoids (and possibly diverticulosis). It’s always amazing to me how the ‘simple’ action of a single drug working on a solitary symptom so often tends to come with complications.’

The road back to digestive health

Dr. Spreen goes on to outline a suggested dietary plan for Stuart that includes good basic advice for just about everyone:

‘My first reaction would be to remove all (read that ALL) refined flour products from the diet, along with all refined sugar foods (using the word ‘food’ very loosely in this context). Even fruit juice I’d change to eating whole fruit (with edible skins), and instead, drinking only pure deep-well spring water.

‘The idea here is that whole foods carry along the natural fibre nature originally put in there to help the ‘stuff’ through the body. Pure water (not juice or coffee) helps keep things softened when added to the fibre that’s supposed to be there. This does not remove 100% stone ground whole grain products (pastas, breads, etc.), but you’d have to make sure they are legitimately entirely whole grain.’

Cleaning up

In his e-mail, Stuart wondered if a good colon cleanser would be helpful in addressing the unpleasant side effect of the Prevacid. Dr. Spreen’s response:

‘I am an advocate of colon cleansing. Whether it’s done by different dietary means (juicing, fasting, etc.) or more drastic measures, there are many avenues that can get the job done. Whatever way, I’ve run into too many people who’ve had too positive a response to shun the thought of bowel cleansing. Finding the way that fits your lifestyle and schedule is something else again!’
Sign up to The Daily Health it's FREE!


In just 5 minutes every day, we'll tell you what works, what doesn't work, and what may harm you in both orthodox and alternative medicine.

"The Daily Health contain scattered nuggets and gems of health and nutritional wisdom.A very useful source of information about new thinking and innovative treatments for a wide range of conditions." - Dr AB, FRCS


We respect your  privacy and will never share your details with anyone else.

Beyond the treatment of symptoms

Dr. Spreen concludes his suggestions for Stuart with these comments:

‘Nutrient therapies are not always simple ‘on-off,’ ‘black-or-white’ situations. That’s because, unlike drug therapies, we’re trying to alter a symptom by truly correcting the cause (assuming we even know what it is), or at least establishing an environment within the body such that the body can begin its own repair. That makes such remedies more involved than a simple ‘purple pill.’ However, the reward is that, when you get a response, you know you are truly BETTER, not just covering up a symptom.’

My thanks to Dr. Spreen for his careful consideration and insights into the specifics of Stuart’s case, which serves as a caution to anyone who may be considering an expensive prescription drug therapy to address heartburn or acid reflux.

As always, anyone who pursues an alternative therapy, should seek consultation with a healthcare provider to weigh options and monitor progress.

How many people die each year due to adverse drug reactions (ADR)?

In a previous e-alert I told you that one estimate placed the answer to that question at around 227,000. That’s pretty shocking. And members agreed, sending a number of e-mails requesting more information.

A member identified as WFFM asked: ’227,000 pharmaceutical deaths – that’s a lot… would you care to tell where you get that number?’ And Mitch wrote: ‘Where did you acquire these statistics? I believe the number is much higher than this.’

Mitch could be right, but there’s no way of knowing exactly what the number is because not all ADR deaths are identified as pharmaceutical-related. In addition, Charles Bennet, (a Northwestern University haematologist who has researched adverse drug effects for many years) estimates that physicians report only one of every ten ADRs.

Our source for the 227,000 deaths-per-year estimate came from the Wellness of Chicago Newsletter (no date or issue number – one of the pages on the Wellness of Chicago web site is simply titled ‘Newsletter.’) This report combines a number of different sources that examine deaths due to ADR. Analysing numbers from a University of Toronto research project reported in the Journal of the American Medical Association, a 1998 study that appeared in the prestigious British journal Lancet, and a College of Pharmacy study from the Archives of Internal Medicine, Wellness of Chicago extrapolated the 227,000 figure, noting that it can be considered an approximation only.

Naturally, from different sources you’ll get different estimates. Whatever the actual number may be, without question it’s very high. The JAMA study, for instance, pointed out that if their analysis was figured conservatively, the estimate might go as low as 76,000 deaths per year. That’s the LOW estimate. At that rate, fatalities due to ADRs would be the sixth leading cause of death in the US alone – the equivalent of 190 jumbo jet crashes.

Wellness of Chicago estimates that deaths due to herbal and dietary supplements number six or seven each year. Can you imagine the public uproar that would result if that number was anywhere near 76,000? I think it’s safe to say that it wouldn’t be tolerated.
Did you find this information useful?

Then why not get more expert health recommendations just like this
delivered direct to your inbox?


"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals………" - Robert Sinott

We respect your  privacy and will never share your details with anyone else.
Print Friendly

Comments

  1. Holly Posted May 4, 2009

    Lansoprazole is a proton pump inhibitor, long term use, of which its not advised, can lead to osteoporosis, digestive problems etc, my mum has been on them for ten years! She has now developed Coeliac disease, osteoporosis…. and Non hodkins lymphoma! Try taking careful note of all acidic foods eaten and any reactions, then swap your foods for more alkaline choices, also digestive enzymes work well once you find the right dose for yourself. Hope this helps Holly Dip Nutrition CNM.

  2. joe todd Posted September 7, 2008

    i take lansoprazrole – what is long term effects?

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>